On Quasi-Orthogonal Signatures for CDMA Systems


Robert W. Heath Jr, Thomas Strohmer, and Arogyaswami J. Paulraj


IEEE Trans. on Info Theory, vol. 52, no. 3, pp. 1217- 1226, March 2006.


Abstract—Sum capacity optimal signatures in synchronous code-division multiple-access (CDMA) systems are functions of the codebook length as well as the number of active users. A new signature set must be assigned every time the number of active users changes. This correspondence considers signature sets that are less sensitive to changes in the number of active users. Equiangular signature sequences are proven to solve a certain max-min signal-to-intererference-plus-noise problem, which results from their interference invariance. Unions of orthonormal bases have subsets that come close to satisfying the Welch bound. Bounds on the maximum number of bases with minimum maximum correlation are derived and a newconstruction algorithm is provided. Connections are made between these signature design problems, Grassmannian line packing, frame theory, and algebraic geometry.


Welch bound equality sequences, Grassmannian packing, sequence design

This paper is available as a .IEEE Xplore .